MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 3.0MM CANNULATED SCREW 32MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 3.0MM CANNULATED SCREW 32MM; PLATE, FIXATION, BONE
Model Number 71103232S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/07/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that during the vlp foot procedure, a 1.1 guide was mounted on the motor, an x-ray was taken when the guide was well located, a meter was passed, then a 2.0 cannulated drill was passed through a screw with a washer ring mounted on a screwdriver.At the time of inserting it, when finishing the adjustment, it was evident that the screw head broke, the washer ring fell off, the screw remained inside the patient, it could not be removed.The procedure was completed successfully.The procedure was finished with a smith and nephew back up device.No delay reported.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, without the requested operative report, radiographs or the broken screw, the root cause of the reported breakage cannot be determined.Although we cannot rule out excessive torque as a contributing factor.The retained implantable broken screw was left secure in the bone, therefore, the potential for micro-motion/migration is unlikely.It was reported, the procedure completed with a smith and nephew back up device without delay.There was no indication of any plans to remove the retained screw.Since it was reported the patient was in good health, no further clinical/medical assessment is warranted at this time.A review of complaint history did not reveal additional complaints for the listed device.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to excessive forces applied to implant, poor insertion technique or procedural variance.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
3.0MM CANNULATED SCREW 32MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11269473
Report Number1020279-2021-00861
Device Sequence Number14233239
Product Code HRS
UDI-Device Identifier03596010623959
UDI-Public03596010623959
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K090675
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71103232S
Device Catalogue Number71103232S
Device Lot NumberUNKNOWN
Initial Date Received by Manufacturer 01/12/2021
Supplement Date Received by Manufacturer08/04/2021
Initial Report FDA Received Date02/02/2021
Supplement Report FDA Received Date08/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;